Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 144, NWS Austin/San Antonio, TX

June 16, 2004DeWitt County, Fayette County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 16, 2004, 1:48 PM CDT for DeWitt County, Fayette County, Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 1:48 PM CDT (18:48 UTC)
Expired
Jun 16, 2004, 4:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties DeWitt County, TX, Fayette County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 91 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2792 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2792 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 161852
FFWSAT
TXC123-149-285-162145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
148 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  FAYETTE
  LAVACA
  DEWITT

* UNTIL 445 PM CDT

* AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS NEAR EZZELL...OR ABOUT 14        
  MILES SOUTH OF HALLETTSVILLE...MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE YORKTOWN...YOAKUM...
  SUBLIME...SCHULENBURG...MULDOON...LA GRANGE...FLATONIA AND CUERO.

NUMEROUS SHOWERS AND THUNDERSTORMS MOVING NORTH ACROSS THE AREA
ARE PRODUCING RAINFALL RATES OF .75 TO 1.5 INCHES PER HOUR.   

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2899 9769 2893 9731 2936 9666 2961 9692
          2998 9663 3012 9681 2983 9723 2961 9710
          2930 9723

$$
1 follow-up statement
000 
WGUS74 KEWX 162039
FFSSAT
TXC123-149-285-162145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT WED JUN 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM CDT FOR DEWITT...
LAVACA AND FAYETTE COUNTIES...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SHOWER AND THUNDERSTORM ACTIVITY HAD DECREASED SOMEWHAT AND  
BECOME MORE SPOTTY.  HOWEVER...THE SHOWERS AND THUNDERSTORMS WERE
STILL CAPABLE OF PRODUCING AN ADDITIONAL HALF INCH OF RAINFALL.    

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2899 9769 2893 9731 2936 9666 2961 9692
          2998 9663 3012 9681 2983 9723 2961 9710
          2930 9723

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 12:09 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 16, 12:09 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 PM CDT WED JUN 16 2004

.UPDATE...
HAVE CLEARED THE AUSTIN...NEW BRAUNFELS...AND KARNES CITY AREAS FROM
THE FLOOD WATCH AS A THUNDERSTORM COMPLEX ALONG THE COAST IS THE
ONLY SIGNIFICANT FEATURE LEFT FROM THE DEPARTING UPPER LOW. THIS
COMPLEX WILL TRIGGER NEW STORMS OVER OUR EASTERN COUNTIES TO
CONTINUE THE FLOOD THREAT OF 2 TO 3 INCHES WITH IMPROVING
CONDITIONS TOWARD SUNSET.

CHANGES TO TEMPS AND SKY WERE MAINLY COSMETIC WITH SOME COOLER MAXES
ADDED FOR THE EASTERN COUNTIES.

A QUICK LOOK FOR THE AFTERNOON PACKAGE INDICATES A BETTER PATTERN OF
STABILITY TO MAKE FOR A MUGGY FRIDAY THROUGH SUNDAY. SOME SLIGHT
CHANCE POPS MAY BE NEEDED FOR EASTERN SECTIONS SAT AND SUN
AFTERNOONS AS MODELS HINT AT DEEPER EASTERLY FLOW SUPPORTING
SEABREEZE CONVECTION. IN THE EXTENDED, SOME DEEPER CONVECTION IS
POSSIBLE WITH MODELS HINTING AT A TROPICAL TAP FROM THE PACIFIC.
FEATURES HERE ARE VAGUE SO WILL LIKELY CALL FOR SLIGHT CHANCE IN
SHOTGUN FASHION.

&&

.PREV DISCUSSION...
UPPER LOW CENTERED OVER THE CROSSROADS AREA WILL DETERMINE THE
FORECAST IN THE SHORT-TERM AND SUBTROPICAL RIDGE IN THE LONG-TERM.
MODELS SHOWING BETTER CONSISTENCY AND SEEM REASONABLE, SO WILL GO
WITH A CONSENSUS.

TODAY THROUGH WEDNESDAY...UPPER LOW REMAINS OVER AREA WITH SHORT-
WAVE RIDGE OVER THE RIO GRANDE. PWS RANGE FROM 1.4 INCHES FAR WEST
TO 1.8 INCHES FAR EAST. VORTICITY MAXES AND JET STREAKS WILL ROTATE
AROUND LOW TO PROVIDE LIFT, WHILE OUTFLOW BOUNDARIES AND SEABREEZE
ENHANCE CONVECTION IN THE EAST. OUT WEST, SUBSIDENCE WILL BE IN
ORDER. AS A RESULT, POPS WILL RANGE FROM NEAR ZERO ALONG THE RIO
GRANDE TO 50 OR 60 OVER THE FAR EAST. WILL MENTION LOCALLY HEAVY
RAINFALL FAR EAST, ALTHOUGH WILL LET DAY CREW DETERMINE ANY WATCHES
AFTER PERUSAL OF 12Z RUNS. SUPPOSE THERE COULD BE A FEW PULSE STRONG
STORMS WITH DOWNBURSTS POSSIBLE DUE DEEP LAYER SHEAR. DAYTIME
TEMPERATURES WILL BE KEPT DOWN MAINLY IN THE EAST DUE TO CLOUDS AND
RAIN.

THURSDAY...WILL BE A DAY OF TRANSITION AS MOST OF UPPER LOW LIFTS
NORTHEAST DUE TO TROUGH LIFTING OUT OF THE GREAT BASIN WITH A SHEAR
AXIS REMAINING WITHIN A BUILDING SUBTROPICAL RIDGE. POPS MUCH LOWER
AS SEABREEZE WILL BE THE MAIN MECHANISM.

FRIDAY THROUGH MONDAY...SUBTROPICAL RIDGE CONTINUES TO BUILD FROM
THE SOUTHERN STATES INTO NORTHERN MEXICO WITH ONLY A HINT OF THE
SHEAR-AXIS REMAINING. NO POPS, EXCEPT FOR THE SOUTHEAST DUE TO THE
SEABREEZE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH EASTERN
COUNTIES THROUGH 6 PM.

&&

03/18
Hazardous weather outlook, Jun 16, 11:02 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1102 AM CDT WED JUN 16 2004

TXZ171>173-183>194-202>209-217>225-228-171100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1102 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THE FLOOD WATCH FOR FLASH FLOODING HAS BEEN RECONFIGURED TO INCLUDE
AREAS ROUGHLY ALONG AND EAST OF A LEXINGTON TO BASTROP TO GONZALES
TO KARNES CITY LINE. THE WATCH IS IN EFFECT UNTIL 6 PM CDT THIS
EVENING.  SCATTERED TROPICAL SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO PRODUCE HEAVY RAINS ON SATURATED SOILS. RAINFALL
AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON OVER THE WATCH AREA WITH
ISOLATED 4 INCH TOTALS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.